Hail, Sioux
- When
- March 7, 11:22 AM CST
- Where
- Sioux County, 4 mi SW of Alton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.950, -96.050
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 7, 9:45 AM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 AM CST TUE MAR 7 2006 .DISCUSSION... MODEL AND ACARS SOUNDINGS INDICATING FAIRLY DRY LAYER EXTENDING FROM 600 TO 900 MB. AS SHORTWAVE APPROACHES FROM THE WEST...MODELS SUGGESTING NEAR SURFACE LAYER SATURATING. MODELS INDICATING A FAIRLY STRONG SURGE OF MOISTURE NORTHWARD AIDED BY A 50 KNOT LOW LEVEL JET. NELIGH PROFILER DISPLAYING 50+ KNOTS IN THE LOWEST GATE...AND SHOWERS BEGINNING TO DEVELOP IN THE VICINITY OF KYKN. CALLS MADE TO THE AREA INDICATING ONLY LIGHT SPRINKLES REACHING THE GROUND...DESPITE THE MORE MENACING APPEARANCE ON THE RADAR. HAVE MADE SOME MINOR TWEAKS TO POPS IN THE NORTH...BUT NOTHING MAJOR. GOING TEMPERATURES LOOKING GOOD TODAY. WITH FAIRLY WARM AIR ALOFT ...WESTERN PORTIONS OF THE FORECAST AREA THAT SEE SOME SUN LATE IN THE DAY WILL WARM FAIRLY RAPIDLY. NEW GRIDS POSTED TO THE WEB...BUT NO NEED TO UPDATE ZFP AT THIS TIME. && .PREV DISCUSSION... MESSY LITTLE PATTERN APPEARS TO BE WITH US INTO EARLY NEXT WEEK AS BIG WRN CONUS TROUGH SPITS PERIODIC CHUNKS OF ENERGY TOWARD THE NRN PLAINS. PERIODIC PCPN THREAT IS LARGEST CHALLENGE BY FAR. INITIAL ENERGY IN WRN TROUGH SWINGING NWRD THRU WY ATTM...WITH SECONDARY AREA NOTED SWEEPING TOWARD 4 CORNERS REGION. LOW PRESSURE HAS DEVELOPED NR 2WX IN RESPONSE...AND SFC GRADIENT NOW REALLY CRANKING OVR MOST OF CWA. ELY LOW LVL COMPONENT HAS BACKED STRATUS TO E INTO ERN CWA WITH SOME VSBYS DOWN TOWARD 2SM. UPSLOPE COMPONENT MAY BE ENOUGH TO INDUCE A LITTLE BETTER FOG FAR E THROUGH EARLY MORNING...SO ADDED IN A TOUCH OF FOG THERE. OTHERWISE...FOCUS TDA IS REALLY ON PCPN THREAT. PROFILER QC IS TOSSING OUT LOWER GATES ON MOST REGIONAL PROFILERS... AND WHILE MAY BE A BIT HIGH WITH SOME LKLY FINE FEATHERED FRIENDS AFFECTING OUTPUT...SEEMS RIGHT IDEA IN PLACE WITH STG LLJ SET UP. ON THIS LINE OF THINKING...WONDERING IF MDLS ARE NOT SUFFERING FROM SOME EARLY SEASON CONVECTIVE MALADY. RAOBS THIS EVENING ARE PROHIBITIVELY DRY THRU MOST OF PLAINS...WITH ONLY SIGN OF ANY MOISTURE RETURN A WEDGE OF 50S TO LOWER 60S DEWPOINTS INTO SWRN OK...AND EVEN THAT HAS TO BE VERY SHALLOW BASED ON RAOBS. REMINDS OF THAT TYPE OF DAY WHERE ANYTHING DOWN LOW IS SOMEWHAT USELESS FOR PCPN WITH ALMOST A CAP IN PLACE WITH WARM TMPS 900-750HPA. THEREFORE...ANY PCPN THREAT FOR TDA WOULD ARGUE TO BE ENTIRELY MID LVL DEPENDENT. IT IS FAIRLY UNSTABLE ALFT...WKLY NEG LI FCST INTO FAR SRN CWA BASED 750HPA. INSTABILITY AXIS SHUD SHIFT EWRD QUITE RAPIDLY WITH STRENGTH OF MID LVL FLOW. THEREFORE...PICTURE BAND OF ELEVATED WAA RETURNS WORKING INTO WRN CWA EARLY THIS MORNING... SURFACING AS ISOLATED LIGHT SHOWERS FIRST OUT W. COVERAGE LKLY TO INCREASE BUT SLIGHTLY THRU MORNING AS WAA BAND AND MID LVL THERMAL RIDGE MOVES EWRD OVR AREA. DYNAMICS/MOISTURE POTENTIALLY GET MORE IN THE MIX...WITH BEST OF TROP SUPPORT SLIDING THRU NWRN HALF OF CWA WHILE BETTER MOISTURE AND INSTABILITY ACRS SE. IF GETS TOGETHER BETTER...FAR MORE LIKELY TO BE FAR ERN CWA AND EVEN MORE SO E OF THIS DURING MID/LATE AFTN. WL TOSS IN A BIT OF THUNDER TO ACCOUNT FOR ELEVATED MIXED LYR ACRS SE. TMPS SHUD WARM NICELY OUT IN FAR W WHERE CLOUDS WL THIN EARLIEST AND GET MOST OF WARMER PUSH...AND WL USE A 925HPA BLEND MIXED FOR TMPS...DESPITE LACK OF W COMPONENT UNTIL EVENING. AFTER THIS...GFS/NAM ARE QUITE DISPARATE IN SLNS...AND LOOKING AT LARGER PATTERN...WOULD HAVE TO GIVE SOME SUPPORT TO GFS IN KEEPING THINGS MORE AMPLIFIED AND LESS NRN STREAM AFFECTS AFTER INITIAL WAVE. TONIGHT WL BE BRIEF REST FROM PCPN THREAT...AS NEXT WAVE RELOADS WITH THE UPSTREAM TROUGH. WNDS WL BEGIN TO BACK ARND THRU NLY DIRECTION WITH WK DRIER AIR PUSH...AS WK SFC RIDGE SETTLES OVR NRN HALF OF CWA. HOWEVER...THE TROUGH ENERGY FROM TODAY WL HELP SET UP THE BNDRY FOR NEXT SYSTEM WED/WED NIGHT...AS BECOMES FAIRLY LOCKED IN PLACE ACRS NEBRASKA INTO SRN MN WITH JET STRUCTURE FROM ERN NEBRASKA TO SRN MN. DECENT JET/FRONT INTERACTION POSSIBLE WITH UNSTABLE LAPSE RATES ABV FRONTAL SFC...NARROWING BAND AND PERHAPS A BIT MORE INTENSE PCPN AS QUICK MOVING SHOT OF DIV Q RIPPLES ALG BNDRY WED LT AFTN/ERLY EVNG. BETTER LOW LVL BNDRY WL REMAIN TO S WITH INDUCED SFC LOW MOVING INTO IA BY LTR WED EVNG...ALLOWING COOLER AIR TO MOVE IN AT LOW LVLS AS NELY FLOW INCREASES. GFS WOULD URGE CAUTION ON IGNORING THIS CONTRIBUTION TO SNOW THREAT...SO WITH AID OF DIURNAL CYCLE ADDED IN A MIX TO CHANGE ON BACK EDGE...BUT WL AVOID HITTING PAST SOME POTENTIAL LIGHT ACCUMULATIONS FM KYKN TO KFSD TO KMML AXIS WED EVNG...GREATEST ALG HIGHER AREAS SW MN. ANOTHER LIMITED COLD PUSH IN WAKE FOCUSED MAINLY INTO SW MN FOR THU...BUT PCPN SHUD AGAIN TAKE A BRIEF BREAK FM AREA. HOWEVER... TYPE AGAIN PROBLEMATICAL FOR THU NIGHT INTO EARLY FRIDAY WITH KICK IN OF WAA...BUT WOULD EXPECT THAT IF PCPN DEVELOPS WOULD WET BULB TO SNOW...BUT FAR LESS LIKELY THERE WOULD EVEN BE ANY UNTIL LTR FRI AS BETTER INVERTED TROUGH STRUCTURE DEVELOPS ACRS WRN CWA. WOULD NOT BE SURRPISED IF THIS SYSTEM EVENTUALLY SHIFTS AFFECTS MORE OF W AS STRUCTURE BECOMES MORE DEFINED. FOR THE REST OF EXTENDED...DID ALTER A FEW OF THE WX TYPES TO BE MORE CONSISTENT WITH FCST TMPS...AND WAS BIASED A BIT BY THE COLDER SLNS FROM 00Z RUNS AS FAR AS TYPE. WITH VARIOUS SHORT WAVES SHOWING LTL CONSISTENCY IN TIMING...DID NOT REMOVE PCPN FROM ANY PERIODS...BUT MUCH OF SAT INTO SUNDAY COULD END UP BEING A RELATIVELY DRY PD WEIGHTING MORE RECENT SLNS. PUSH OF A MORE SIGNIFICANT PORTION OF THE TROUGH APPEARS TO BE SOMEWHERE IN THE EARLY NEXT WEEK WINDOW. && .AVIATION... FOG IS EXPECTED TO DEVELOP THIS EVENING AFFECTING BOTH THE KFSD AND KHON TAF SITES. VISIBILITIES ARE EXPECTED TO REDUCE TO MVFR CONDITIONS AFTER 03Z THIS EVENING...THEN IMPROVE ON WEDNESDAY MORNING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BT/CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0615 AM CST TUE MAR 07 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0615 AM CST TUE MAR 07 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... AN ISOLATED THUNDERSTORM IS POSSIBLE VERY LATE THIS MORNING AND THIS AFTERNOON SOUTH OF A LINE FROM SPENCER TO SIOUX CITY. THE LARGEST THREAT IS FOR BRIEF HEAVY RAINFALL. THE THREAT FOR THUNDER SHOULD END AROUND SIOUX CITY BY 2 PM...AND SPENCER AND STORM LAKE BY 5 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WHILE IT IS MUCH TOO EARLY TO PREDICT AMOUNTS AND EXACT LOCATION...IT APPEARS THAT A SITUATION FAVORABLE FOR AN AREA OF MEASURABLE SNOWFALL WILL DEVELOP FROM SOUTHEAST SOUTH DAKOTA...EXTREME NORTHWEST IOWA...AND INTO SOUTHWEST MINNESOTA AROUND MONDAY. THIS COULD EVOLVE INTO A MORE SIGNIFICANT WINTER WEATHER SYSTEM SOMEWHERE ACROSS THE TRI STATE AREA...SO MONITOR THE FORECAST EVOLUTION HEADING INTO THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CST TUE MAR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 AM HAIL 10 ENE SALIX 42.36N 96.11W
03/07/2006 E0.75 INCH WOODBURY IA LAW ENFORCEMENT
&&
BTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 AM CST TUE MAR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL BRONSON 42.41N 96.21W
03/07/2006 E1.50 INCH WOODBURY IA FIRE DEPT/RESCUE
&&
BTThe Sioux Falls radar (KFSD), 90 km away, was scanning. The volume nearest the first event began at 17:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497753.